Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Melbourne, FL

June 17, 2018Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 17, 2018, 5:12 PM EDT for Orange County, Florida. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 5:12 PM EDT (21:12 UTC)
Expired
Jun 17, 2018, 5:45 PM EDT
In force
33 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 99 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:15 PM EDTTSTM WND DMG2 Se Ocoee, FLLARGE SYCAMORE TREE DOWN NEAR THE WEST OAKS MALL
Jun 17, 5:20 PM EDTTSTM WND DMGWindermere, FLTWO REPORTS VIA SOCIAL MEDIA OF LARGE TREES DOWN IN WINDERMERE AND A WOODEN FENCE BLOWN OVER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS52 KMLB 172112
SVRMLB
FLC095-172145-
/O.NEW.KMLB.SV.W.0056.180617T2112Z-180617T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
512 PM EDT SUN JUN 17 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Orange County in east central Florida...

* Until 545 PM EDT.

* At 511 PM EDT, a severe thunderstorm was located over Ocoee, moving
  south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ocoee, Winter Garden, West Orlando, Windermere and Bay Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2861 8159 2859 8145 2840 8148 2843 8165
TIME...MOT...LOC 2111Z 013DEG 12KT 2856 8151 

HAIL...1.00IN
WIND...60MPH
 
$$

Cristaldi
2 follow-up statements
301 
WWUS52 KMLB 172129
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
529 PM EDT SUN JUN 17 2018

FLC095-172145-
/O.CON.KMLB.SV.W.0056.000000T0000Z-180617T2145Z/
Orange FL-
529 PM EDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN ORANGE COUNTY...

At 527 PM EDT, a severe thunderstorm was located over Windermere and 
Lake Butler, moving south at 10 to 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bay Hill, Bay Lake, and Magic Kingdom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2854 8158 2852 8148 2840 8148 2843 8165
TIME...MOT...LOC 2127Z 015DEG 14KT 2848 8154 

HAIL...1.00IN
WIND...60MPH
 
$$

Cristaldi
931 
WWUS52 KMLB 172144
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
544 PM EDT SUN JUN 17 2018

FLC095-172152-
/O.EXP.KMLB.SV.W.0056.000000T0000Z-180617T2145Z/
Orange FL-
544 PM EDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE COUNTY
WILL EXPIRE AT 545 PM EDT...
        
The storms which prompted the warning have weakened and have started 
to move out of the area. Therefore, the warning will be allowed to 
expire. However, frequent lightning, gusty winds, heavy rain and 
small hail are still possible with these thunderstorms.

A Significant Weather Advisory remains in effect for southwest 
Orange and Northwest Osceola Counties until 615 PM.

LAT...LON 2854 8158 2852 8148 2840 8148 2843 8165
TIME...MOT...LOC 2142Z 010DEG 13KT 2841 8155 

$$

Cristaldi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:18 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 17, 3:18 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
318 PM EDT Sun Jun 17 2018

.DISCUSSION...

Currently-Tonight...Scattered convection along the east coast sea
breeze from inland Volusia to inland St Lucie counties will move
gradually westward as individual shower and storms move south along
the the boundary into early evening. Expect most of the convection
to push westward toward Lake county into this evening before
convection moves west of the interior forecast area. Developing low
level easterly flow may bring a few late night showers onshore along
the Treasure coast so will keep a low shower chance there later
tonight. Lows will be in the lower to mid 70s.

Mon-Tue...High pressure building Swd from the mid Atlc seaboard will
increasingly exert influence locally. Most notable will be a drying
trend as well as somewhat stable onshore flow. PoP has been adjusted
into the none-isold category coastal zones and isold inland with
just a small chc of a storm or two well inland both Mon-Tue aftns.

Remainder of the week...Modest upr ridging over the eastern Conus
early week will undergo a chg to more cyclonic flow in the latter
half of the week as some wave energy slowly evolves Swd from the
Great Lakes. This scenario should return to more seasonal rain chcs
for the eastern peninsula as deep layer winds develop a westerly
component with suitable moisture for diurnal showers/storms. Guid is
suggesting numerous showers and storms around Fri and into next
weekend as an Atlc coastal trough sharpens near to just north of the
area.

&&

.AVIATION...
East coast sea breeze has pushed far enough west to leave VCSH/VCTS
out of coastal TAFs for the remainder of the day. Maintained VCTS
for 3-4 hour window at inland terminals, ending earliest at KSFB
(thru 22Z), and later at KMCO/KISM (thru 23Z) and KLEE (thru 00Z) to
account for westward progression of today's storms. Onshore flow
will collapse after sunset before resuming Monday morning. Drier air
and quicker inland movement of the sea breeze should lead to even
lower coverage of SHRA/TSRA tomorrow.

&&

.MARINE...
Tonight...Onshore winds in the 5-10 knot range are expected
overnight with isolated convection across the Atlc waters. Seas will
remain rather flat, 1-2 ft near shore to around 2 ft offshore.

Mon-Tue...Onshore gentle to light winds early next week with winds
of around 8 to 13 knots and higher gusts at times of afternoon
breeze near the immediate coastal areas.

Extended...Generally favorable conditions in the extended period
with wly component developing after the middle of the week. Seas
less than 4 ft over the outer waters with around 1 to 2 ft near the
coast. Winds and seas will be higher near increasing showers and
storms later in the week.

&&

.HYDROLOGY...
Heavy rainfall near and upstream from Lake Harney has caused  a
slight rise to continue for the St Johns River Above Lake Harney
near Geneva. The river is expected to remain in Action Stage this
week, rising very slowly through late week before leveling out.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  87  73  89 /  10  10  10  10
MCO  74  93  74  93 /  10  20  10  10
MLB  75  88  74  87 /  10  20  10  10
VRB  74  88  72  88 /  20  30  10  10
LEE  75  93  76  93 /  20  20  10  20
SFB  74  92  74  93 /  10  20  10  10
ORL  75  93  75  93 /  10  20  10  10
FPR  72  88  71  88 /  20  30  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Ulrich/Smith/Glitto
Hazardous weather outlook, Jun 17, 11:06 AM EDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1106 AM EDT Sun Jun 17 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1106 AM EDT Sun Jun 17 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms will develop this afternoon and
focus further to the west compared to the past several days. A small
threat for lightning will exist along the coast early this afternoon
as a few storms develop along the sea breeze. Storm coverage will
then focus to the west of the St. Johns River and west of Florida's
Turnpike along the Treasure Coast later today.

Individual storm movement will be from the north to south at around
10 mph. A few strong storms capable of producing gusty winds between
40 to 45 mph and small hail will be possible over the interior this
afternoon and early evening.

.RIP CURRENT IMPACT...
A moderate risk of dangerous rip currents will exist at the beaches
of east central Florida. The greatest threat will be through the
afternoon and into early evening due to tidal effects. Always swim
within sight of a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few strong storms will be possible this afternoon over the
interior as the east coast sea breeze pushes inland quicker than
previous days. Storm motion will be toward the south at around 10
mph. Mariners across inland lakes should be prepared to seek safe
harbor this afternoon and early evening.

.RIVER FLOOD IMPACT...
Recent heavy rainfall has caused a slow but steady rise of the Saint
Johns River. The river remains at Action Stage Above Lake Harney
near Geneva and is forecast to continue a slow rise into early next
week but still remain below flood stage.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Isolated to scattered lightning storms will develop each
afternoon and evening along sea breeze and outflow boundaries.
Locally heavy rainfall, gusty winds, small hail, and frequent
lightning strikes will occur with some storms.

An elevated threat for dangerous rip currents will continue at east
central Florida beaches into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Sedlock/Ulrich

In the hours before

Special weather statement, Jun 17, 4:21 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
421 PM EDT SUN JUN 17 2018

FLZ044>046-172100-
Northern Lake County FL-Orange FL-Seminole FL-
421 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE AND NORTHWESTERN
ORANGE COUNTIES UNTIL 500 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm
over Heathrow and Lake Mary, moving south at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Longwood, Wekiva Springs, Altamonte Springs, Lockhart, Maitland,

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2889 8148 2889 8137 2887 8136 2887 8135
      2886 8135 2885 8136 2885 8134 2883 8131
      2853 8131 2855 8156
TIME...MOT...LOC 2018Z 002DEG 20KT 2878 8139

Cristaldi
Special weather statement, Jun 17, 4:52 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
452 PM EDT SUN JUN 17 2018

FLZ045-144-172115-
Orange FL-Southern Lake County FL-
452 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ORANGE COUNTY UNTIL
515 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zellwood and Apopka, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Winter Garden, Ocoee, Gotha, Lake Butler, and Windermere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Apopka, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2878 8164 2877 8150 2850 8153 2853 8173
TIME...MOT...LOC 2049Z 014DEG 16KT 2869 8154

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:21 PM EDTSpecial Weather StatementMLBOrange39 min
Jun 17, 4:52 PM EDTSpecial Weather StatementMLBLake23 min
Jun 17, 5:34 PM EDTSpecial Weather StatementMLBOrange41 min
Jun 17, 5:54 PM EDTAreal Flood AdvisoryMLBOrange, Osceola66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.